Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 96, NWS Paducah, KY

August 12, 2020Perry County, Illinois

NWS Paducah, KY issued this flash flood warning at Aug 12, 2020, 12:06 PM CDT for Perry County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2020, 12:06 PM CDT (17:06 UTC)
Expired
Aug 12, 2020, 2:42 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Perry County, IL

The radar

The Paducah radar (KPAH), 119 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WGUS53 KPAH 121706
FFWPAH
ILC145-122300-
/O.NEW.KPAH.FF.W.0096.200812T1706Z-200812T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1206 PM CDT Wed Aug 12 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Perry County in south central Illinois...

* Until 600 PM CDT.

* At 1205 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  already fallen in the past hour across extreme southern portions 
  of the county. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Du Quoin, Pinckneyville, Tamaroa, Willisville, Cutler and St.
  Johns.

Additional rainfall amounts in excess of 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3803 8914 3800 8914
      3796 8916 3795 8918 3796 8959 3822 8959

FLASH FLOOD...RADAR INDICATED

$$

SP
2 follow-up statements
708 
WGUS73 KPAH 121835
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
135 PM CDT Wed Aug 12 2020

ILC145-122300-
/O.CON.KPAH.FF.W.0096.000000T0000Z-200812T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-
135 PM CDT Wed Aug 12 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
PERRY COUNTY...

At 132 PM CDT, Doppler radar indicated over 2 inches of rain have 
fallen across northern areas of the county and extreme southern 
portions of the county. Flash flooding is likely ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3803 8914 3800 8914
      3796 8916 3795 8918 3796 8959 3822 8959

FLASH FLOOD...RADAR INDICATED

$$

SP
686 
WGUS73 KPAH 121942
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
242 PM CDT Wed Aug 12 2020

ILC145-121952-
/O.CAN.KPAH.FF.W.0096.000000T0000Z-200812T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-
242 PM CDT Wed Aug 12 2020

...THE FLASH FLOOD WARNING FOR PERRY COUNTY IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3803 8914 3800 8914
      3796 8916 3795 8918 3796 8959 3822 8959

$$

SP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:45 AM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 6:45 AM CDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
645 AM CDT Wed Aug 12 2020

.UPDATE...
Issued at 645 AM CDT Wed Aug 12 2020

Aviation section updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 310 AM CDT Wed Aug 12 2020

The predominant feature influencing the short term forecast for
the Quad State will be a mid-level shortwave trough with a closed
low currently positioned in northwestern Arkansas. This system
will very slowly make its way eastward. Showers spreading into the
area early this morning will become more numerous during the day.
With PWs around 2 inches and a slow moving system, localized
heavy rainfall will be the primary issue. Thunderstorm activity is
expected to peak in the afternoon hours each day. Highest rain
chances near the Mississippi River this morning will spread
eastward during the day today. For Thursday and Friday, highest
rain/storm chances shift towards the KY Pennyrile region.

Cloudy skies and widespread showers will keep highs today in the
low to mid 80s. Highs will trend upwards for locations with
decreasing showers and cloud cover towards the end of the week,
particularly Southeast Missouri, while staying in the mid-80s for
the KY Pennyrile and Evansville Tri-State. Dew points will slowly
decrease as moisture shifts towards the east with the closed low,
with low temperatures behaving similarly.

.LONG TERM...(Saturday through Tuesday)
Issued at 310 AM CDT Wed Aug 12 2020

As we head into the weekend, we will be dealing with the remnants of
an upper level system that will be really slow to exit the region
during the week. An upper level closed low will continue to move
across the area today and be in the vicinity of our CWA for the rest
of the week. By the weekend, the latest data suggests that this
upper system should be on the way out. However, there are signals
that it may linger a bit early on Saturday, to where eastern parts
of the area may still feel its effects. Even so, the bulk of any
precipitation associated with the exiting upper trough should be
confined to locations east of our CWA but will need to linger at
least chance PoPs in our east.

Even as this system continues to press eastward later on Saturday
and into Saturday night, our attention then turns to the active
northwest flow pattern aloft that will be setting up across the
area. Of course timing any subtle feature that may dive southeast
toward the area in this type of pattern is tricky. There will be a
very weak front moving into the area on Saturday as well. Therefore,
will need to maintain at least small rain chances due to these
signals for Saturday across the area.

By Sunday, we are still dealing with northwest flow aloft across the
area, but at the surface, high pressure will be building in. The
latest GFS seems to be an outlier with its depiction of a small
shortwave arriving Sunday into Sunday night. The signal from the GFS
ensemble means, ECWMF or Canadian are not as impressive. Will lower
NBM PoPs to reflect this thinking, while still keeping in line with
neighboring offices.

Temperatures over this coming weekend look to stay generally in the
85 to 90 degree range. Monday and Tuesday are looking fairly dry as
high pressure and drier air filter into the region. Will have to
watch any potential disturbances moving southeast in the northwest
flow aloft, but with limited moisture, any coverage of convection
should be low.

While temperatures will drop several degrees on Monday, it is
Tuesday when we will likely see highs well below normal and only in
the upper 70s to low 80s across the region with lower humidity. Some
cool nights are forecast, as lows dip down into the upper 50s to low
60s by Monday and Tuesday night. This below normal temperature trend
will continue into Wednesday and Thursday as well.

&&

.AVIATION...
Issued at 645 AM CDT Wed Aug 12 2020

Fog has settled in at KPAH early this morning, but should lift in
an hour or two as showers approach from the southwest. Showers are
spreading across the Quad State, with potential for thunderstorm
development late morning to early afternoon at each site. An
additional round of thunderstorms in the late afternoon to early
evening hours is possible, mainly at KCGI/KPAH. Cigs will be
MVFR/VFR through the day with lowering during heavier rain or
thunderstorms. Cloud cover will decrease at western sites
overnight, which will lead to potential for fog development.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
SHORT TERM...ATL
LONG TERM...CW
AVIATION...ATL
Hazardous weather outlook, Aug 12, 3:15 AM CDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
315 AM CDT Wed Aug 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
315 AM CDT Wed Aug 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today through tonight, with
the highest chances in the afternoon. Heavy rain and lightning
will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Wednesday through Sunday. Best
chances are in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:33 AM CDTFlash Flood WatchPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 12 more7 hr
Aug 12, 11:42 AM CDTFlash Flood WarningPAHJackson3 hr
Aug 12, 3:08 PM CDTAreal Flood AdvisoryPAHJohnson76 min
Aug 12, 3:18 PM CDTSpecial Weather StatementPAHHamilton27 min
Aug 12, 3:43 PM CDTAreal Flood AdvisoryPAHHamilton, White2 hr
Aug 12, 5:24 PM CDTAreal Flood AdvisoryPAHGallatin85 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.